Alert archive / Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 113, NWS Morristown, TN

June 21, 2010Sullivan County, Tennessee; Russell County, Scott County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2010, 6:20 PM EDT for Sullivan County, Tennessee; Russell County, Scott County, Washington County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2010, 6:20 PM EDT (22:20 UTC)
Expired
Jun 21, 2010, 7:15 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Sullivan County, TN, Russell County, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 2:45 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT MON JUN 21 2010

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...UPPER LEVEL RIDGE
PROMINENT WEATHER MAKER ACROSS THE FORECAST AREA WITH HOT
TEMPERATURES IN THE MID 90S FROM AROUND KNOXVILLE SOUTH TO THE GA
BORDER AND MOSTLY SUNNY SKIES. MCS ACTIVITY ACROSS SOUTHERN OH AND
NORTHEAST KY MOVING SE TOWARDS THE CENTRAL APPALACHIANS WILL LIKELY
REACH SOUTHWEST VIRGINIA AND POSSIBLY NORTHERN TN LATE THIS
AFTERNOON OR EARLY EVENING. ANY STORMS THAT DEVELOP COULD BECOME
SEVERE WITH DAMAGING WINDS AND DANGEROUS LIGHTNING. CAPE VALUES OF
AROUND 2000 J/KG WITH LIFTED INDEX VALUES OF AROUND -5 SHOW
ATMOSPHERE IS MODERATELY UNSTABLE. SHORT RANGE MODELS BRING
CONVECTION INTO THE NE SECTIONS BY LATE AFTERNOON SO HAVE SLIGHT TO
CHANCE POPS THAT AREA THROUGH 00Z. CLOUD COVER SHOULD BE MINIMAL
EXCEPT NE SECTIONS THROUGH MID EVENING AS STORMS DISSIPATE.  LOWS
TONIGHT STILL FAIRLY COMFORTABLE IN THE 60S TO NEAR 70. TUESDAY
ANOTHER VERY WARM DAY WITH HIGHS INTO THE MID TO UPPER 90S CENTRAL
AND SOUTH. MODELS INDICATE NO POPS BUT WILL KEEP ISOLATED CONVECTION
IN THE HIGHER ELEVATIONS. THIS MAY HAVE TO BE INCREASED IN LATER
SHIFTS ACROSS THE NE IF BOUNDARIES ARE LEFT FROM MCS NOW IN KY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS ARE IN GOOD
AGREEMENT THAT AN UPPER-LEVEL HIGH WILL REMAIN ACROSS THE SOUTHERN
HALF OF THE NATION THROUGH THE EXTENDED PERIOD. AS A RESULT...A
STAGNANT PATTERN WITH HOT AND HUMID CONDITIONS WILL LINGER INTO
EARLY NEXT WEEK. A WEAK COLD FRONT IS PROGGED TO SLOWLY SETTLE INTO
THE TN RIVER VALLEY BY THURSDAY NIGHT AND FRIDAY...WHICH SHOULD
INCREASE THE AREAL COVERAGE OF CONVECTION DURING THIS PERIOD. A
SOUTHERLY WIND FLOW SHOULD THEN PUSH THIS FRONT BACK NORTH AS A WARM
FRONT DURING THE WEEKEND...WITH HOT AND HUMID CONDITIONS PERSISTING.
WITH A MODERATELY UNSTABLE AIR MASS DEVELOPING EACH DAY OVER THE
REGION...THINK THAT AT LEAST ISOLATED CONVECTION WILL BE POSSIBLE
EACH DAY...ALONG WITH THE POSSIBILITY OF MORE-ORGANIZED MCS ACTIVITY
FROM THE OHIO RIVER VALLEY ON A FEW DAYS. AS FOR TEMPS...WILL FOLLOW
A PERSISTENCE PATTERN THROUGH THE EXTENDED PERIOD...SINCE THE AIR
MAS IS NOT EXPECTED TO CHANGE MUCH WITH ONLY SCATTERED CONVECTIVE
ACTIVITY POSSIBLY ALTERING THIS PATTERN.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  97  72  95  72 /  10  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  95  71  94  71 /  10  10  10  10  10
OAK RIDGE, TN                       68  96  71  94  71 /  10  10  10  10  10
TRI CITIES AIRPORT, TN              62  93  68  92  68 /  10  10  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/DMG
Hazardous weather outlook, Jun 21, 11:41 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 AM EDT MON JUN 21 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221530-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1141 AM EDT MON JUN 21 2010 /1041 AM CDT MON JUN 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DAYTIME HEATING TODAY WILL ALLOW WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST VIRGINIA. A FEW ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS SOUTHWEST VIRGINIA
THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION...WITH
A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH DAY. THE MAIN
THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE POSSIBILITY
OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

TD

In the hours before

Special weather statement, Jun 21, 6:10 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT MON JUN 21 2010

VAZ006-008-212300-
RUSSELL VA-WASHINGTON VA-
610 PM EDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES
OF SOUTHWESTERN VIRGINIA AND THE CITY OF BRISTOL VIRGINIA UNTIL 700
PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CLEVELAND...OR 14 MILES
NORTHWEST OF BRISTOL VA...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...BRISTOL
VA...ABINGDON...HANSONVILLE...BENHAMS...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW...DAMASCUS...GLADE SPRING AND
KONNAROCK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:40 PM EDTSevere Thunderstorm WarningMRXCarter, Washington65 min
Jun 21, 6:53 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson53 min
Jun 21, 7:06 PM EDTSevere Thunderstorm WarningMRXUnicoi42 min
Jun 21, 5:02 PM EDTSevere Thunderstorm WarningMRXWise43 min
Jun 21, 5:40 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2010Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.